Alert archive / Indiana / Freeze Watches in 2021

Freeze Watch 1, NWS Northern Indiana

April 19, 20214 counties in Michigan; 21 counties in Indiana; 8 counties in Ohio

NWS Northern Indiana issued this freeze watch at Apr 19, 2021, 4:24 AM EDT for 4 counties in Michigan; 21 counties in Indiana; 8 counties in Ohio. It took effect at Apr 20, 2021, 10:00 PM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 4:24 AM EDT (08:24 UTC)
In effect from
Apr 20, 2021, 10:00 PM EDT
Expired
Apr 19, 2021, 3:40 PM EDT
In force
Issued by
NWS Northern Indiana
All 33 counties

Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, LaGrange County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI, Allen County, OH, Defiance County, OH, Fulton County, OH, Henry County, OH, Paulding County, OH, Putnam County, OH, Van Wert County, OH, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 38 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2298 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

579 
WWUS73 KIWX 190824
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
424 AM EDT Mon Apr 19 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-191630-
/O.NEW.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
424 AM EDT Mon Apr 19 2021 /324 AM CDT Mon Apr 19 2021/

...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH THURSDAY
MORNING...

* WHAT...Sub-freezing temperatures as low as 24 possible.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From Tuesday evening through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...This advisory covers 2 nights including
  Tuesday night and Wednesday night when temperatures are 
  expected to fall into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
2 follow-up statements
487 
WWUS73 KIWX 191606
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
1206 PM EDT Mon Apr 19 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-200015-
/O.CON.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
1206 PM EDT Mon Apr 19 2021 /1106 AM CDT Mon Apr 19 2021/

...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
THURSDAY MORNING...

* WHAT...Sub-freezing temperatures as low as 24 possible.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From Tuesday evening through Thursday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

* ADDITIONAL DETAILS...This advisory covers 2 nights including 
  Tuesday night and Wednesday night when temperatures are 
  expected to fall into the 20s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MCD
479 
WWUS73 KIWX 191940
NPWIWX

URGENT - WEATHER MESSAGE
National Weather Service Northern Indiana
340 PM EDT Mon Apr 19 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-
005-015-016-024-025-200900-
/O.UPG.KIWX.FZ.A.0001.210421T0200Z-210422T1200Z/
/O.NEW.KIWX.FZ.W.0001.210421T0200Z-210422T1200Z/
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-
Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-
White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-
Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
Including the cities of Michigan City, La Porte, South Bend, 
Mishawaka, New Carlisle, Walkerton, Elkhart, Goshen, Nappanee, 
Lagrange, Topeka, Shipshewana, Angola, Fremont, Kendallville, 
Ligonier, Albion, Auburn, Garrett, Knox, North Judson, Bass Lake,
Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, 
Rochester, Akron, Warsaw, Winona Lake, Syracuse, Mentone, 
Columbia City, Tri-Lakes, South Whitley, Fort Wayne, New Haven, 
Monticello, Monon, Brookston, Logansport, Royal Center, Peru, 
Grissom AFB, Mexico, Wabash, North Manchester, Huntington, 
Roanoke, Bluffton, Ossian, Decatur, Berne, Marion, Gas City, 
Upland, Hartford City, Montpelier, Portland, Dunkirk, Niles, 
Benton Harbor, St. Joseph, Fair Plain, Benton Heights, Buchanan, 
Paw Paw Lake, Dowagiac, Cassopolis, Edwardsburg, Marcellus, 
Sturgis, Three Rivers, White Pigeon, Mendon, Coldwater, Bronson, 
Hillsdale, Jonesville, Litchfield, Bryan, Edgerton, Wauseon, 
Archbold, Swanton, Delta, Defiance, Sherwood, Hicksville, 
Napoleon, Deshler, Liberty Center, Paulding, Antwerp, Payne, 
Ottawa, Leipsic, Columbus Grove, Continental, Pandora, Van Wert, 
Ohio City, Lima, and Spencerville
340 PM EDT Mon Apr 19 2021 /240 PM CDT Mon Apr 19 2021/

...FREEZE WARNING IN EFFECT FROM 10 PM EDT /9 PM CDT/ TUESDAY TO
8 AM EDT /7 AM CDT/ THURSDAY...

* WHAT...Sub-freezing temperatures as low as 23 expected Tuesday
  night and Wednesday night.

* WHERE...Portions of northern Indiana, southwest Michigan and 
  northwest Ohio.

* WHEN...From 10 PM EDT /9 PM CDT/ Tuesday to 8 AM EDT /7 AM 
  CDT/ Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

MCD

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this freeze watch went out at Apr 19, 1:21 AM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Apr 19, 1:21 AM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
121 AM EDT Mon Apr 19 2021

.SYNOPSIS...
Issued at 1006 PM EDT Sun Apr 18 2021

Low pressure will bring rain and snow chances to the area Monday
into Wednesday. Chances for rain increase in the west by Monday
afternoon, then a mix with snow Monday night. Snow accumulations
are possible Tuesday afternoon into Wednesday morning. Roads may
be slippery for the Tuesday evening and Wednesday morning commute.
Otherwise, a hard freeze is likely Tuesday and Wednesday nights
that may seriously damage fruit crops. Lows will fall into the mid
to upper 20s.

&&

.UPDATE...
Issued at 957 PM EDT Sun Apr 18 2021

Radar showing widely scattered showers continuing to dissipate,
with no indications thus far of any actual rain making it to the
ground (T/Td depressions 20 to 25 degrees). Have therefore removed
any mention of measurable precipitation. No other significant
changes.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 435 PM EDT Sun Apr 18 2021

Mostly dry conditions are expected tonight with high pressure and
dry air settled in at the surface. A mid level shortwave will move
through overnight, with the weak surface low staying to our
southwest. This could kick off a few showers across the southern
forecast area, mainly in White, Grant, Blackford, and Jay counties
in Indiana. There is quite a bit of dry air in place now, so any
showers that develop will have to overcome this to reach the ground.
Have slight chance pops to account for this. Otherwise, expect
partly to mostly cloudy (high clouds mainly) skies with lows falling
to around 39 degrees. Thankfully, this will limit frost development
so those with sensitive outdoor plants or vegetation get a little
break from frost blanket duty tonight. Some of the typical cold
spots could see lows around 37-38 but frost would be short lived and
patchy at best.

Monday will (tentatively) be the warmest day this week, with highs
climbing into the low to mid 60s for most locations. Areas near Lake
Michigan will see highs in the mid to upper 50s. A low pressure
system moving through Lake Superior/northern Ontario will drag a
cold front across our CWA Monday. Current guidance suggests that by
00z the front will be southeast of our area, and more anafrontal in
nature-with the precipitation following in the wake of the leading
edge. This puts precipitation developing around 18z in the far
west. Of course, the GFS went a little rogue (shocker) and has a
stronger and quicker front, so if this is correct then we'll see
precipitation earlier-and since it's stronger the GFS keeps
precipitation chances all the way through the CWA. It will also
make for an annoying disappointment: our warm 60s for Mondays
highs will be more like upper 40s and 50s. However, the GFS just
started this idea with the latest runs, so stuck with more
persistent NAM/ECMWF/GEM and the new high res guidance, which are
suggesting a slower progression. So: Our warm high temperatures
Monday are safe...for now. I have sky cover increasing, southwest
winds shifting northwest by mid-late afternoon, and the highest
chances for rain showers in the far west. Using the slower models,
the precipitation moves eastward overnight and loses steam, so
have best chances staying in the west. Low temperatures will drop
well into the 30s thanks to the cold front, but winds and cloud
cover should preclude frost development. If the slower progression
works out, we will see some snow showers mixing in with the rain
there as well. If the GFS is right, we'll be dry for the 6-12z
period across the entire CWA.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 435 PM EDT Sun Apr 18 2021

Now for the main weather show this week: the irritant the threatens
to bring snow and cold to the region Tuesday into Wednesday. As is
typical with these big springtime "snow storms" (AKA the
bustosaurus, because they often BUST the giant snowfall forecasts),
the models have begun to diverge closer to event period.
Deterministically...the 12z NAM has gone bonkers and is forecasting
some serious QPF, a stronger and faster low, and a further northwest
track for the rest of the guidance. The GFS has decided it doesn't
want as much snow (or maybe it was the song I wrote in the AFD
yesterday, possibly continued below) and has shifted the heaviest
QPF southeast of us now. It's also weaker and thus the rate of
snow over our area will be lighter...and less likely to
accumulate. The ECMWF is fairly similar to yesterday, but both the
ECMWF and the GEM take the track further southeast (ECMWF only
slightly) and have lower QPF for us too. After perusing ensemble
data and other available guidance, in addition to coordinating
with neighboring WFO's and WPC- think that GFS is too progressive
and will stick closer to the ECMWF/ECENS for the forecast.

Compared to yesterdays 12z run of the ECMWF, it looks like the 300mb
jet streak over the central plains that was initially forecast to
couple with the northern stream over Michigan is a little slower
as it shifts eastward and strengthens with the 00z run. This
gives us a bit less upper level divergence to work with, with the
maximum focused south and north of our CWA. In the mid levels, we
still see the mid level trough swing into the midwest with DVA
maximized over our central and eastern CWA between 00-06z. So the
forcing is shunted slightly eastward from yesterday. I have the
greatest accumulations in these areas.

Looking at cross sections, on Tuesday night we still have decent
upper level support, a decent ageostrophic circulation, and a bit
of instability with slightly negative EPV over the frontal zone.
Expect we'll see a period of more intense snow rates around that
6z time frame, which will help with snow accumulation into
Wednesday morning. Again, as I said yesterday, the ground
temperatures are warm, which will limit accumulation (especially
on the roads) and the sun angle is high-so whatever falls as snow
Tuesday night will likely be gone by Wednesday afternoon. So even
if we end up with the higher amounts closer to warning criteria,
the limited impacts make for more of an advisory situation than a
warning.

Long story short, thinking probably 2-4 inches is reasonable, with
the above given factors lessening QPF and slight southeastward track
adjustment. Wouldn't be surprised to see a few higher amounts closer
to 5 inches across central and northern Indiana/Michigan/far NW
Ohio, but wasn't confident enough to keep totals that high. I may
have even had too high of totals in the southern CWA, but I left
them for now given uncertainty. Sorry winter weather fans, I'm not
buying the higher snow forecasts yet.

Regarding Tuesday night and Wednesday night, "the legend lives on
from Michigan on down that the hard freeze is sadly still coming.
The cold it's said will make unprotected plants all dead, as the
lows drop to mid and upper 20s." The coldest temperatures are
expected further north, especially on Wednesday night. Widespread
frost is forecast for the entire CWA.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 113 AM EDT Mon Apr 19 2021

High based showers still around near SBN, with incredibly dry air
at the lower levels, there is no indication that rain is reaching
the ground. VFR conditions through morning will give way to MVFR
during the afternoon at SBN as a cold front arrives with a decent
chance for at least light rain. This front will become quasi-
stationary over the area, and sink slightly southward during the
afternoon and evening. Showers and MVFR ceilings will then also
be possible at FWA by late evening.

Winds will generally stay SW into morning, before shifting W/NW
behind the front. Some increased wind gusts are possible mid-
morning as mixing increases and also near/behind the front.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...MCD/Fisher
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 18, 4:14 PM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
414 PM EDT Sun Apr 18 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-192015-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
414 PM EDT Sun Apr 18 2021 /314 PM CDT Sun Apr 18 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected after the frost early this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A rain and snow mix will develop Tuesday and change to all snow
starting near Lake Michigan Tuesday evening into Wednesday morning.
Snow covered and slippery roads are likely during this period,
particularly for the Wednesday morning commute. A hard freeze is
also likely over at least part of the area Tuesday and Wednesday
nights that may seriously damage fruit crops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-192015-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
414 PM EDT Sun Apr 18 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 3:40 PM EDTFreeze WarningIWXBranch, Cass, Hillsdale, Saint Joseph64 hr

Nearby

Freeze Watches in Indiana, 2021Freeze Watches in Ohio, 2021Freeze Watches in Michigan, 2021Every freeze watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.